Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 114, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 24, 2000, 8:12 PM CDT for Stone County, Taney County, Missouri. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 24, 2000, 8:12 PM CDT (01:12 UTC)
- Expired
- May 24, 2000, 9:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Stone County, MO, Taney County, MO
The radar
The Springfield radar (KSGF), 63 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 8:14 PM CDT | Hail 0.75 | Cape Fair, MO | |
| May 24, 8:20 PM CDT | Thunderstorm Wind | Countywide, MO | |
| May 24, 9:00 PM CDT | Hail 0.75 | Forsyth, MO | |
| May 24, 9:20 PM CDT | Thunderstorm Wind 52 E | Countywide, MO | |
| May 24, 9:24 PM CDT | Thunderstorm Wind | Countywide, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.2 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
407 WUUS53 KSGF 250113 SVRSGF MOC209-213-250215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 812 PM CDT WED MAY 24 2000 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TANEY COUNTY IN SOUTHWEST MISSOURI STONE COUNTY IN SOUTHWEST MISSOURI * UNTIL 915 PM CDT * AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF KIMBERLING CITY...MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KIMBERLING CITY...REEDS SPRING BY 820 PM CDT. INDIAN POINT BY 830 PM CDT. BRANSON...HOLLISTER BY 840 PM CDT. MERRIAM WOODS...ROCKAWAY BEACH BY 845 PM CDT. FORSYTH BY 850 PM CDT. TANEYVILLE BY 900 PM CDT. OTHER LOCATIONS IN THE PATH OF THIS STORM INCLUDE...TABLE ROCK. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3681 9358 3663 9363 3645 9280 3671 9273 SUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:15 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, May 24, 3:15 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 315 PM CDT WED MAY 24 2000 FORECAST CONCERNS: THREAT OF SEVERE WX...RAIN CHANCES AND TEMPS. LATEST SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY LOCATED ACROSS THE SRN PART OF THE FA...ROUGHLY ALONG A KUNO-KHRO-KFYV LINE. TEMPS ARE RUNNING IN THE MID 80S BEHIND THE FRONT...WITH READINGS NEAR 90 JUST TO THE SOUTH. DRIER AIR ADVECTING SLOWLY IN FROM THE N WITH SFC DEWPOINTS FALLING INTO THE LOWER 50S IN THE FAR NRN COUNTIES OF CWA. MODELS SEEM TO BE IN PRETTY GOOD AGREEMENT WITH OVERALL TRENDS THIS FCST PD. QUASI-ZONAL UPPER FLOW PREVAILS ACROSS THE AREA THRU 48 HOURS...WITH SEVERAL SHORTWAVES FORECAST TO AFFECT THE FA. MODELS STILL HAVING SOME PROBLEMS RESOLVING TIMING AND STRENGTH OF INDIVIDUAL SHORTWAVES. OVERALL TREND IS A PERIOD OF ACTIVE WEATHER OVER THE REGION THE NEXT 24 HOURS. CONDITIONS VERY UNSTABLE ALONG AND SOUTH OF SFC BOUNDARY. LATEST RUC2 DATA INDICATE CAPES RUNNING FROM 3500-4500 J/KG ACROSS MY SRN COUNTIES. LIMITING FACTOR STILL IS CAP. 18Z KSGF SOUNDING HAD H70 TEMP OF +12C...MATCHING WELL WITH RUC2 DATA. CONVECTION NOW ACROSS WRN CO AND WRN KS ASSOCIATED WITH SHORTWAVE MOVING OUT OF THE SRN ROCKIES. THIS FEATURE WILL BE THE FIRST IN THE SERIES OF WAVES TO AFFECT THE FA. EXPECT TO SEE CONVECTION EXPAND LATER THIS AFTN AS UPPER FEATURE TRACKS EWD AND INTERACTS WITH BETTER MOISTURE AND INSTABILITY. CHANCE OF SVR STORMS STILL LOOKS GOOD TONIGHT...AGREEING WELL WITH SPC DAY 1 OUTLOOK. HEAVY RAIN ALSO A THREAT ACROSS SERN KS AND SWRN MO TONIGHT. PLAN TO HOLD OFF ON FFA ATTM...WITH 3 HOUR FFG VALUES RUNNING 3-4 INCHES. LATER SHIFTS WILL NEED TO MONITOR. EXPECT CONVECTION TO EVOLVE INTO AND MCS OVERNIGHT...TRACKING EWD INTO THURSDAY. MODELS SHOW THAT BULK OF ACTIVITY OF THURSDAY SHOULD BE CONFINED TO THE MORNING HOURS...ESPECIALLY WRN ZNS. WILL NOT GET FANCY ON TIMING AT THIS POINT THOUGH AND MENTION A DIMINISHING TREND. FRONTAL BOUNDARY WILL BEGIN TO LIFT SLOWLY NWD THURSDAY NIGHT IN RESPONSE TO SURFACE LOW MOVING OUT OF THE SRN PLAINS. INCREASING LOW LEVEL JET WITH AID ON MORE TSRA DEVELOPMENT ALONG AND NORTH OF THE BOUNDARY...MAINLY TO THE WEST OF THE AREA. PLAN TO LEAVE A CHANCE OF SHRA/TSRA IN MOST AREAS THURSDAY NIGHT. MODELS INDC ANOTHER MCS FORMING ACRS KS AND MOVING NEWD. EXPECT WARM FRONT TO LIFT NORTH OF THE AREA ON FRIDAY. INCREASING MID LEVEL TEMPS BY FRIDAY AFTERNOON WILL LIMIT FURTHER CONVECTIVE FORMATION. MOS TEMPS IN GOOD AGREEMENT THRU THE PERIOD AND WILL ONLY MAKE MINOR ADJUSTMENTS. TEMPS ON FRIDAY COULD REALLY GET OUT OF HAND IF WE SEE MORE IN THE WAY OF SUNSHINE. LOOKS LIKE ANOTHER THREAT OF SVR WX FRIDAY NIGHT INTO SATURDAY. IN THE EXTENDED...COLD FRONT OVER THE PLAINS IS PROGGED TO MOVE THOUGH THE FA SATURDAY...WITH ANOTHER CHANCE OF SHRA/TSRA. QUIET WEATHER APPEARS IN THE STORE FOR THE REST OF THE HOLIDAY WEEKEND. PRELIMINARY CCF (FOR COORDINATION PURPOSES ONLY): SGF TB 062/073 064/082 065 097743 JLN TB 063/075 066/083 068 097743 UNO TB 065/077 065/084 068 095633 VIH ET 059/071 061/081 063 093355 .SGF...NONE. CR
In the hours before
Special weather statement, May 24, 6:34 PM CDT, 1 hour 38 minutes before
KSZ073-097-101-250600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 634 PM CDT WED MAY 24 2000 ...A TORNADO WATCH IS IN EFFECT UNTIL 1 AM... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 1 AM FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS... BOURBON...CRAWFORD...AND CHEROKEE. STRONG TO SEVERE THUNDERSTORMS WERE OCCURRING ACROSS PORTIONS OF SOUTHEAST KANSAS THIS EVENING. THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING WITHIN THE WATCH AREA...WITH SOME STORMS BECOMING SEVERE. THE MAIN THREATS WITH THE SEVERE STORMS WHICH DEVELOP WILL BE LARGE HAIL...DAMAGING WIND...AND POSSIBLE TORNADOES. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES WITHIN THE OUTLOOK AREA. PERSONS IN THE WATCH AREA SHOULD BE PREPARED TO TAKE SHELTER SHOULD A WARNING BE ISSUED. LINDENBERG
Special weather statement, May 24, 7:26 PM CDT, 46 minutes before
KSZ073-097-101-MOZ066>071-077>083-088>098-101>106-250700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 726 PM CDT WED MAY 24 2000 ...SEVERE THUNDERSTORM WATCH UNTIL 2 AM... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 2 AM FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTHERN MISSOURI... VERNON...BARTON...JASPER...NEWTON...MCDONALD...SAINT CLAIR... CEDAR...DADE...LAWRENCE...BARRY...HICKORY...POLK...GREENE... CHRISTIAN...STONE...TANEY...CAMDEN...DALLAS...LACLEDE...WEBSTER... WRIGHT...DOUGLAS...OZARK...PULASKI...PHELPS...TEXAS...DENT... SHANNON...HOWELL...OREGON. STRONG TO SEVERE STORMS HAVE DEVELOPED ACROSS SOUTHEAST KANSAS AND HAVE PUSHED INTO SOUTHWEST MISSOURI. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED WITH THE SEVERE STORMS WHICH DEVELOP. A WATCH MEANS SEVERE THUNDERSTORMS WILL BE POSSIBLE WITHIN THE OUTLOOK AREA. BE PREPARED TO TAKE ACTION SHOULD A WARNING BE ISSUED. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:14 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 31 min |
| May 24, 7:28 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Texas | 32 min |
| May 24, 7:34 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 26 min |
| May 24, 7:41 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 49 min |
| May 24, 7:44 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 31 min |
| May 24, 7:49 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Wright | 41 min |
| May 24, 7:55 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Texas | 50 min |
| May 24, 8:08 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 67 min |
| May 24, 8:10 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 50 min |
| May 24, 8:23 PM CDT | Tornado Warning | SGF | Stone, Taney | 52 min |
| May 24, 8:28 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon | 62 min |
| May 24, 8:28 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 62 min |
| May 24, 8:39 PM CDT | Tornado Warning | SGF | Barry | 51 min |
| May 24, 8:43 PM CDT | Flash Flood Warning | SGF | Douglas, Howell | 32 min |
| May 24, 8:44 PM CDT | Flash Flood Warning | SGF | Douglas, Howell | 4 hr |
| May 24, 8:52 PM CDT | Flash Flood Warning | SGF | Barry, Christian, Jasper, Lawrence, McDonald, Newton and 2 more | 4 hr |
| May 24, 9:08 PM CDT | Flash Flood Warning | SGF | Shannon, Texas | 4 hr |
| May 24, 9:14 PM CDT | Tornado Warning | SGF | Stone, Taney | 31 min |
| May 24, 9:18 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 57 min |
| May 24, 9:24 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 51 min |
| May 24, 9:35 PM CDT | Tornado Warning | SGF | Ozark | 40 min |
| May 24, 9:51 PM CDT | Severe Thunderstorm Warning | SGF | Oregon | 54 min |
| May 24, 10:10 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.